Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 56, NWS Albany, NY

June 2, 2000Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at Jun 2, 2000, 4:39 PM EDT for Berkshire County, Massachusetts. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 2, 2000, 4:39 PM EDT (20:39 UTC)
Expired
Jun 2, 2000, 5:30 PM EDT
In force
51 min
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Berkshire County, MA

The radar

The Albany radar (KENX), 93 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:41 PM EDTHail 0.75Pittsfield, MA
Jun 2, 4:45 PM EDTThunderstorm Wind 50 EChester, MA
Jun 2, 5:00 PM EDTTornado F1Leeds, MABrief touchdown in Leeds and Pine Brook Farm sections of Northampton
Jun 2, 5:04 PM EDTHail 1.75Northampton, MA
Jun 2, 5:12 PM EDTThunderstorm Wind 90 ENorthampton, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 022042
SVRALB
MAC003-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
439 PM EDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 530 PM EDT

* AT 437 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED OVER            
  PITTSFIELD...MOVING EAST AT 45 MPH.  ANOTHER SEVERE THUNDERSTORM   
  WILL MOVE SOUTH OF GREAT BARRINGTON AND BE NEAR 
  COLD SPRING AT 520 PM EDT.


LAT...LON 4256 7329 4238 7337 4214 7248 4236 7234

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:45 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 2, 3:45 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT FRI JUN 2 2000

.DISC...VRY BUSY AFT WITH WDPSRD CNVCTN AND NMRS SVR TSTMS. MNY RPTS
OF LRG HAIL AND DAMAGING WNDS. WORST DAMAGE RPTD IN CAROGA LAKE.

.SHORT TERM...CMBTN OF STG CDFNT...H8 JET OF 40-45 KTS...HELICITIES
IN 150 TO 300 RNG...AND CAPES IN 2000-3000 J/KG. ACTVTY WL CONT
ANTHR SVRL HRS WITH FROPA XPCTD IN HUDSON VLY BTWN 22Z AND 23Z AND
ACRS XTRM SE PTN OF FA 00Z TO 01Z. LINGERING SHRA AND A FEW TSTMS
PSBL THRU LATE EVNG THEN CLRG OVRNGHT.

.LONG TERM...A DRY BUT COOL WEEKEND ACRS THE FA WITH MOR SHRA ERLY
NXT WEEK.

.ALY...SEVERE THUNDERSTORM WATCH UNTIL 600 PM WESTERN HALF OF FA.
    0   SEVERE THUNDERSTORM WATCH UNTIL 900 OM EASTERN HALF OF FA.

In the hours before

Special weather statement, Jun 2, 10:42 AM EDT, 5 hours 57 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
022100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1042 AM EDT FRI JUN 2 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE IN EASTERN NEW YORK AND WESTERN
NEW ENGLAND THIS AFTERNOON...

THUNDERSTORMS HAVE BEEN SCATTERED ACROSS THE REGION THIS MORNING.
MORE NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. SEVERE
THUNDERSTORMS...THOSE ACCOMPANIED BY WIND GUSTS IN EXCESS OF 57
MILES AN HOUR...AND HAIL THREE QUARTERS OF AN INCH OR MORE IN
DIAMETER...ARE POSSIBLE.

THE THREAT OF SEVERE STORMS WILL BE GREATEST FROM THE CAPITAL
DISTRICT SOUTH.  THE GREATEST CHANCE OF SEVERE STORMS WILL BE DURING
THE EARLY AND MID AFTERNOON...NORTH AND WEST OF ALBANY.  TO THE
SOUTH AND EAST OF ALBANY THE GREATEST THREAT WILL BE FROM MID
AFTERNOON THROUGH EARLY THIS EVENING.  THUNDERSTORMS WILL MOVE
RAPIDLY FROM WEST TO EAST AT SPEEDS UP TO 50 MPH.

IF YOU WILL BE OUTDOORS THIS AFTERNOON...KEEP A WARY EYE ON THE
SKY. IF THREATENING WEATHER APPROACHES...TAKE COVER IMMEDIATELY.
BOATERS SHOULD BE ESPECIALLY CAUTIOUS BECAUSE THEY WILL NOT ONLY BE
VULNERABLE TO WIND AND HAIL...BUT TO LIGHTNING.

THE THREAT OF SEVERE THUNDERSTORMS WILL BE THE RESULT OF A
INCREASINGLY WARM AND HUMID AIR MASS WHICH WILL MOVE INTO EASTERN
NEW YORK AND WESTERN NEW ENGLAND BY EARLY AFTERNOON. AN UNSEASONABLY
STRONG COLD FRONT WILL RUSH EASTWARD INTO THIS MUGGY AIR MASS
TOUCHING OFF THE THUNDERSTORMS LATE IN THE DAY.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE
NATIONAL WEATHER SERVICE...FOR FURTHER UPDATES REGARDING THIS
WEATHER EVENT.


Local storm report, Jun 2, 3:28 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
328 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    NEW SALEM                 NY   .88 INCH HAIL
06/02/00   ALBANY                         NICKEL SIZE HAIL

0319 PM    RICHMONDVILLE             NY   1.25 INCH HAIL
06/02/00   SCHOHARIE                      GOLF BALL TO HALF DOLLAR
                                          SIZE HAIL

0319 PM    CAROGA LAKE               NY   WIND DAMAGE
06/02/00   FULTON                         BOATS BLOWN OUT OF LAKE
                                          ONTO ROAD.  TREES AND
                                          POWER POLES SNAPPED OFF.

0322 PM    DELMAR                    NY   .75 INCH HAIL
06/02/00   ALBANY                         DIME SIZE HAIL

CERNIGLIA
Local storm report, Jun 2, 4:25 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT FRI JUN 02 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    WEST WINFIELD             NY   WIND DAMAGE
06/02/00   HERKIMER                       TREES DOWN

0315 PM    CEDARVILLE                NY   WIND DAMAGE
06/02/00   HERKIMER                       TREES DOWN

0330 PM    SELKIRK                   NY   .88 INCH HAIL
06/02/00   ALBANY                         NICKEL SIZE HAIL AND TREES
                                          DOWN

0330 PM    ROUND LAKE                NY   WIND DAMAGE
06/02/00   SARATOGA                       TREE DOWN IN HOUSE.

0330 PM    GALWAY                    NY   1 INCH HAIL
06/02/00   SARATOGA                       QUARTER SIZE HAIL AND WIND
                                          ESTIMATED TO 50 MPH.

0334 PM    BROADALBIN                NY   WIND DAMAGE
06/02/00   FULTON                         TREES DOWN

0335 PM    RENSSELAER                NY   WIND DAMAGE
06/02/00   RENSSELAER                     TREES, LIMBS AND POWER
                                          LINES DOWN.

0340 PM    EAST GREENBUSH            NY   55 MPH TSTM GUST
06/02/00   RENSSELAER                     MEASURED GUST

0343 PM    ROCK CITY FALLS           NY   WIND DAMAGE
06/02/00   SARATOGA                       TREES DOWN. PEOPLE TRAPPED
                                          IN A CAR.

0350 PM    STILLWATER                NY   WIND DAMAGE
06/02/00   SARATOGA                       TREE ON SCHOOLBUS ON
                                          BROWNELL ROAD.

0350 PM    STILLWATER                NY   WIND DAMAGE
06/02/00   SARATOGA                       NUMEROUS TREES DOWN.

0350 PM    MALTA                     NY   WIND DAMAGE
06/02/00   SARATOGA                       BOAT OVERTURNED ON
                                          SARATOGA LAKE

0355 PM    MILTON CENTER             NY   WIND DAMAGE
06/02/00   SARATOGA                       TREES DOWN, HOUSES
                                          DESTROYED.

0401 PM    SUMMIT                    NY   .88 INCH HAIL
06/02/00   SCHOHARIE                      NICKEL SIZE HAIL

0402 PM    SCHENECTADY               NY   1 INCH HAIL
06/02/00   SCHENECTADY                    QUARTER SIZE HAIL AND
                                          TREES DOWN IN DOWNTOWN.

0415 PM    MECHANICVILLE             NY   FLOODING
06/02/00   SARATOGA                       FLOODING AT DUTCH GAP

0415 PM    CLIFTON PARK              NY   WIND DAMAGE
06/02/00   SARATOGA                       TREES AND WIRES DOWN

0419 PM    CATSKILL                  NY   1 INCH HAIL
06/02/00   GREENE

0420 PM    EAST NASSAU               NY   .75 INCH HAIL
06/02/00   RENSSELAER                     PENNY SIZE HAIL

CERNIGLIA
Local storm report, Jun 2, 4:26 PM EDT, 13 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0426PM     FRI JUN 02 2000
#1 0000001 000
GSGF WLSR
02767    FILE 28   STATE POLICE WILTON NY1450100             JUN 02-00
TO       APB
         NEW YORK STATE POLICE IN WILTON ADVISE OF SEVERE WEATHER CONDITIONS
HEAVY RAIN AND WINDS - AFFECTING THE FOLLOWING AREAS: T/MALTA , T/BALLSTON ,
T/MILTON & T/GALWAY NUMEROUS TREES & POWER LINES DOWN - ROADS REMAIN OPEN WITH
THE EXCEPTION OF CR-45 BETWEEN MIDDLELINE RD & MAPLE AVE T/MILTON.

AUTH AND SENT SGT RICHARD C BETTS                4-24PM
OPER - JACKSTADT,TIMOTHY R            1625N

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:49 PM EDTSevere Thunderstorm WarningALYBerkshire56 min
Jun 2, 4:21 PM EDTTornado WarningALYBerkshire19 min
Jun 2, 4:33 PM EDTFlash Flood WarningALYBerkshire3 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.